CASE REPORT OF SEROTONIN SYNDROME IN A YOUNG FEMALE AFTER AN INTENTIONAL DEXTROMETHORPHAN OVERDOSE FROM COUGH SYRUP
Humber River Hospital,
Serotonin syndrome is a rare life-
Key words: Serotonin syndrome, dextromethorphan
Serotonin syndrome is a condition that results from a dysregulated increase in the neurotransmitter serotonin [1,2]. It is acute in onset and is precipitated by the ingestion of medications that increase serotonin (specific antidepressants, antiepileptics or antiemetics for example) or inhibit metabolism of serotonergic medications [1,2]. Serotonin syndrome is a rare life-
A.B is 27F that presented to the emergency room at 09:30am after a witnessed seizure by her friend at 09:00am. She was last seen at 01:00am. Her friend went to check on her in the morning and shortly after, noted the patient was seizing. This had resolved without any intervention or therapy by the time the ambulance arrived. The patient admitted feeling depressed and ingesting 26 tablets of escitalopram 20mg escitalopram. She also admitted consuming an unspecified amount of alcohol and cannabis. The patient later admitted also drinking an unspecified amount of a cough and cold medicine that contains acetaminophen, dextromethorphan, and phenylephrine.
Upon presentation she was found to be in an altered level of consciousness, diaphoretic and tremulous with a tachycardia of 140. Her ECG was in sinus with an incomplete right bundle branch bock and showed a QTc of 564 and a QRS of 118. She was afebrile at 36.0oC. She was tachypneic at a respiratory rate of 30. The rest of her vitals were normal. Her initial GCS was 11 (Eyes 3, Verbal 2, Motor 6). She was not actively seizing, and she was protecting her airway.
Her blood work for toxins was negative. Specifically, her acetaminophen, salicylate and ethyl alcohol levels were normal.
She was initially treated with benzodiazepines for suspected alcohol withdrawal. She required repeated dosing. In total she received 4mg of lorazepam and 30mg of diazepam. However, she remained tachycardic and diaphoretic.
During the first 6 hours of her 12 hour stay in the emergency department she became progressively more agitated and started to have visual hallucinations. Her creatine kinase level returned elevated at 342U/L. She also spiked a fever at 38oC. A more detailed neurological exam at revealed inducible clonus to her feet and hyper-
The incidence of serotonin syndrome is not clearly defined likely due to under-
A typical ER toxicologic work up would include electrolytes, a complete blood count, osmolality, a serum toxicologic screen (for ethyl alcohol, acetaminophen, and salicylates) and a urine drug screen (for opiates, barbiturates, tricyclics, methamphetamines, cocaine, THC and benzodiazepines). These are typically available within 1 hour. Further toxicologic testing for volatile alcohols or specific toxins is not practical in the emergency department and would require bloodwork to be sent out to a toxicology lab. There are however no reliable laboratory findings that will provide a clear diagnosis of serotonin syndrome. Therefore, a clinical tool such as the Hunter Toxicity Criteria is important to keep in mind (Figure 1). The current form has a sensitivity of 84% and a specificity of 97% for serotonin syndrome .
Treatment is initially supportive and includes usual toxicologic care . This involves decontaminating if it is safe and stopping offending agents . Usual airway management is practiced, and seizures are treated with benzodiazepines initially. Benzodiazepines are also used to treat agitation and will support in normalizing abnormalities to the vital signs (hypertension and tachycardia) caused by the agitated state. Short acting agents like esmolol can also be used for resistant and severe tachycardia or hypertension [5,6]. Hyperthermia is a physical finding because of increased muscular activity and antipyretics do not work . Finally, anti-
In the case above, the patient was initially treated for suspected alcohol withdrawal given a history of alcohol consumption along with presentation of tachycardia, tremors, diaphoresis, and agitation. However, she did not improve as expected over a 10 hour observation. Instead, she developed hyperthermia and became more agitated. After a reassessment of her neurological exam revealed induced clonus and hyper-
1. Scotton WJ, Hill LJ, Williams AC, Barnes NM. Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions. Int J Tryptophan Res. 2019 Sep 9;12:1178646919873925. doi: 10.1177/1178646919873925. PMID: 31523132; PMCID: PMC6734608.
3. Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003 Sep;96(9):635-
4. Uddin MF, Alweis R, Shah SR, Lateef N, Shahnawaz W, Ochani RK, Dharani AM, Shah SA. Controversies in Serotonin Syndrome Diagnosis and Management: A Review. J Clin Diagn Res. 2017 Sep;11(9):OE05-
5. Bartakke A, Corredor C, van Rensburg A. Serotonin syndrome in the perioperative period. BJA Educ. 2020 Jan;20(1):10-
6. Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-
7. Graudins A, Stearman A, Chan B. Treatment of the serotonin syndrome with cyproheptadine. J Emerg Med. 1998 Jul-
8. McDaniel WW. Serotonin syndrome: early management with cyproheptadine. Ann Pharmacother. 2001 Jul-
Humber River Hospital
Latest issue -
All Articles >